10 FDA Drug Warnings Pharmacists Should Know

Summer was a busy season for FDA drug warnings.

Summer was a busy season for FDA drug warnings.

Now that fall is in full gear, pharmacists should get familiarized with the drug safety communications sent out this past summer.

Here are the FDA’s medication safety alerts since June, starting with the most recent:

1. Ceftazidime and avibactam (Avycaz)

The FDA warned pharmacists in late September that confusion over the drug strength of the antibacterial agent Avycaz could cause medication errors.

In response to this confusion, the FDA revised the intravenous drug’s vial and carton labels to specify that each vial contains Avycaz 2.5 g, which is equivalent to ceftazidime 2 g and avibactam 0.5 g.

Since the drug’s approval in February, the FDA has received 3 medication error reports related to how this dosage strength was originally displayed.

2. Tramadol (Ultram, Ultram ER, Conzip)

In September, the FDA announced that it will evaluate the use of the opioid tramadol (Ultram, Ultram ER, Conzip) in those ages 17 and younger.

The drug is not approved for use in the pediatric population, but the FDA said it is being used “off-label” in these patients.

Adverse reactions in children taking tramadol may include confusion, unusual sleepiness, or slow, shallow breathing.

Pending its evaluation, the FDA is urging health care professionals to consider prescribing an alternative pain medication approved for children.

3. Clozapine (Clozaril)

In late September, the FDA changed the dispensing requirements for the schizophrenia drug clozapine to address ongoing safety concerns about severe neutropenia.

The first change involves new prescribing information that clarifies how health care professionals should manage clozapine treatment and monitor patients for neutropenia.

Now, neutropenia will be monitored only by the absolute neutrophil count (ANC), rather than in conjunction with the white blood cell count. Moreover, patients will be able to continue taking clozapine with a lower ANC, and those with benign ethnic neutropenia who previously were not eligible for clozapine will now be able to receive it.

Second, the FDA approved a shared Risk Evaluation and Mitigation Strategy (REMS) for clozapine that replaces the 6 individual clozapine registries.

This change is “expected to reduce the burden and possible confusion related to having separate registries for individual clozapine medicines,” the FDA stated.

In order to prescribe and dispense clozapine, prescribers and pharmacies must be certified in this Clozapine REMS Program starting October 12, 2015.

4. Ingenol mebutate (Picato)

The FDA cautioned patients and health care professionals in late August to be wary when using Picato gel due to reports of herpes zoster reactivation, severe eye injuries, and skin reactions associated with the gel’s application.

Some of these adverse reactions stemmed from not applying the gel according to the recommendations on the drug’s label. As a result, the FDA is requiring changes to Picato’s label to warn about these new risks and provide additional instruction on the product’s appropriate application.

Those who experience a severe allergic reaction, which may include throat tightness, difficulty breathing, feeling faint, or swelling of the lips or tongue, should stop using Picato and seek immediate medical attention.

5. Dipeptidyl peptidase-4 (DPP-4) inhibitors

In late August, the FDA issued a warning that the DPP-4 inhibitor diabetes drug class may cause severe and disabling joint pain.

The FDA added a new Warning and Precaution about this risk to the labels of all DPP-4 inhibitors, including sitagliptin (Januvia), saxagliptin (Onglyza), linagliptin (Tradjenta), and alogliptin (Nesina).

An FDA panel previously recommended adding an additional warning about the potential risk for heart failure to a few of these DPP-4 inhibitors’ labels.

DPP-4 inhibitors are used alongside diet and exercise to lower blood sugar in adults with type 2 diabetes.

6. Fingolimod (Gilenya)

In early August, the FDA issued a warning amid reports of a rare brain infection seen in multiple sclerosis patients taking Gilenya.

The FDA received reports of 2 cases of progressive multifocal leukoencephalopathy (PML), a serious brain infection caused by the John Cunningham virus. Although this virus is mostly harmless, it can cause PML in some patients who have compromised immune systems, including those taking immunosuppressant drugs.

Because these are the first cases of PML associated with Gilenya in patients who had not been previously treated with an immunosuppressant drug, information about them will be added to the medication’s label.

The FDA is advising patients receiving Gilenya to consult their health care professionals if they experience symptoms of PML such as worsening weakness, motor problems in arms and legs, and changes in eyesight and thinking.

7. Gadolinium-based contrast agents (GBCAs) for magnetic resonance imaging (MRI)

The FDA announced in late July that it is investigating the risk of brain deposits following repeated use of GBCAs for MRI.

It warned that recent research has shown GBCA brain deposits linger long after the last administration, and it is unclear whether or not these deposits are harmful.

Pending the results of the FDA’s investigation, health care providers should consider limiting GBCA use to scenarios where the additional information provided by the contrast is clinically necessary.

Health-system pharmacists can learn more about GBCAs here.

8. Vortioxetine (Brintellix) and ticagrelor (Brilinta)

At the end of July, the FDA warned health care professionals and patients that name confusion between the antidepressant Brintellix and the blood thinner Brilinta have caused dispensing and prescribing errors.

Health care professionals can reduce the risk of brand name confusion by including the generic name—vortioxetine for Brintellix and ticagrelor for Brilinta—as well as the intended indication when prescribing these medications. Meanwhile, patients should check their prescriptions to ensure that the correct drug was dispensed.

Institute for Safe Medicine Practices (ISMP) president Michael Cohen, RPh, MS, ScD, DPS, FASHP, previously identified the Brintellix and Brilinta confusion as one of the most common name-related medication safety issues reported to ISMP last year.

“These are 2 medications with completely different purposes,” he noted.

9. Codeine-containing cough-and-cold medications

The FDA issued a drug safety communication in early July announcing that it is evaluating the potential risks of treating children with codeine-containing medications for cough and cold.

Pharmacists can play an important role in counseling patients and educating pediatricians and other health care professionals about the potential risks of codeine-containing medicines to treat cough and cold in children. Parents should be vigilant for signs of respiratory depression, including slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness in their child.

If these symptoms present, parents should stop administering codeine and seek emergency medical attention. Pharmacists should recommend alternatives to codeine, especially in young patients with respiratory conditions such as asthma.

10. Methylphenidate transdermal system (Daytrana patch)

The FDA issued a safety alert about the ADHD medication Daytrana patch in late June over reports of permanent loss of skin color up to 8 inches in diameter.

Although it is not physically harmful, the condition is believed to be irreversible. In fact, no signs of reversibility have been seen in the 51 related chemical leukoderma cases reported to the FDA.

In most cases, the skin color loss was concentrated in the area where the patch was applied, but there have been some reports of the discoloration spreading to other parts of the body.

Health care professionals are encouraged to consider alternative treatments for patients experiencing this side effect.